Nebraska, 2009

Hail in Nebraska, September 21, 2009

September 21, 2009 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail near Ponca in extreme northeast Nebraska during the predawn hours on September 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail near Ponca in extreme northeast Nebraska during the predawn hours on September 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 8:33 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 20, 8:33 PM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT SUN SEP 20 2009

.DISCUSSION...
CHANGES THEY ARE A COMIN TO THE LARGE SCALE TONIGHT...WITH DEEP
TROUGH STARTING TO EVOLVE IN THE HIGH PLAINS...WITH A NUMBER OF
PIECES OF UPR ENERGY IN CO/WY/MT. MAIN UPR WAVE AND GREATEST HT
FALLS AREA IN ERN MT...BUT NO SHAME WITH THOSE ASSOCIATED WITH
SRN ENERGY DIGGING INTO CO.  IN RESPONSE...A STRONG CDFNT IS NOW
TRUDGING THRU CNTRL SD...ALMOST READY TO KNOCK ON THE FAR WRN CWA
COUNTIES.

SEEING A SCT COVERAGE OF TSRA ALG THE BNDRY FROM NEBRASKA TO NRN SD.
CURRENT ACTIVITY ALMOST A GLASS SLIPPER FIT TO THE SPC MESOANALYSIS
DEEP MOISTURE CONVERGENCE...MOST WIDESPREAD IN ENHANCED CONVERGENCE
TO NORTH OF WK WAVE ALG BNDRY IN CNTRL SD. THIS ACTIVITY LOCATED IN
A NARROW AXIS OF ENHANCED INSTABILITY 800-1000 J/KG MLCAPE PRIOR TO
SUNSET...WITH TONGUE OF MID TO UPPER 50S SFC DWPTS...AND NARROW AXIS
OF STEEPER MID LVL LAPSE RATES ADVECTING NWRD AHEAD OF MEAN UPR
TROUGH. WITH AS WEAK AS THE EXISTING FLOW AWAY FROM THE LLJ AHEAD OF
FRONTAL BNDRY...EFFECTIVE SHEAR IS MEAGER TO ORGANIZE ACTIVITY...AND
INSTABILITY AXIS REMAINS SOMEWHAT NARROW...SHIFTING E TOWARD THE I29
CORRIDOR AND JUST E BY 12Z MON.

LOW LVL BNDRY EXPECTED TO REMAIN QUITE CONVERGENT WITH LOW LVL SE TO
NW SHIFT ACRS BNDRY...BUT BECOMING WKR AND MORE DEFORMATIVE WITH
HEIGHT. AS SRN PORTION OF TROUGH CONTINUES TO DIG AND NRN STREAM
STARTS TO DROP INTO THE WRN PLAINS...WL SEE MAIN 700-500 DIV Q SHIFT
E...BUT WKN HEADING EWRD OVERNIGHT. QUESTION IS WL CONVERGENCE/
FRONTOGENESIS AND MARGINAL INSTABILITY BE ENOUGH TO MAINTAIN
CONVECTION ALG BNDRY WHICH OTHERWISE HAS LITTLE POTENTIAL TO BECOME
ORGANIZED...OR WL ONE HAVE TO WAIT FOR MORE SYNOPTICALLY FORCED
PRECIP ON MONDAY.  EXPECT THAT DIURNAL UPTAKE THIS EVENING ALG BNDRY
WL PRESS TO E...BUT EVENTUALLY WKN DRIVING TOWARD I29 IN LAST 4-6HRS
OVERNIGHT. WL UP THE POPS A BIT FOR THE LATE NIGHT DYNAMICALLY
FORCED SHRA...WHILE IN LESS THERMODYNAMIC FAVOR...SHOULD PERSIST A
BIT BETTER.

WNDS HAVE DECOUPLED/DIMINISHED FROM EARLIER DAY GUSTINESS...BUT WITH
FAIRLY STRONG PREFRONTAL GRADIENT...SHUD SEE WNDS COME UP AGAIN TO A
LESSER DEGREE AHEAD OF BNDRY...AND VERY MUCH SO BEHIND BNDRY WHERE
35 TO 40 MPH WIND GUSTS ARE EXPECTED FOR A TIME AFTER INITIAL
CONVECTIVE THREAT.

LOOK FOR UPDATED ZFP/PFM SHORTLY.  /CHAPMAN

&&

.AVIATION...
VFR THRU 12Z MON BECOMING MVFR CIGS. CDFNT WL REACH I29 AFTER 12Z
MON. RW AND TRW DEVELOPING NR THRU FNT AT 02Z WL SPREAD EWD ACRS THE
CWA TONIGHT INTO MON. VSBYS MAY DROP BELOW 3SM IN THE STRONGER
STORMS BEFORE 12Z MON.

&&

.PREV DISCUSSION...
WEAKENING UPPER LEVEL WAVE LIFTING NORTHEAST AWAY FROM THE FORECAST
AREA THIS EVENING. WAVE CARRIED ENOUGH MOISTURE TO PRODUCE A DECENT
AMOUNT OF CU THIS AFTERNOON FROM I29 EASTWARD. THESE CLOUDS WILL
DISSIPATE THIS EVENING AS THE WAVE EXITS COUPLED WITH THE LOSS OF
DAYTIME HEATING. GUSTY SOUTHERLY WINDS IN EXCESS OF 30 MPH WILL ALSO
SUBSIDE SOMEWHAT AFTER SUNSET BUT WITH AN APPROACHING FRONT THE
PRESSURE GRADIENT WILL MAINTAIN MODERATE SOUTHERLY WINDS THROUGH THE
EVENING.

MAIN UPPER LEVEL TROUGH DIVING INTO THE NORTHERN ROCKIES THIS
AFTERNOON. ASSOCIATED COLD FRONT HAS ALREADY ENTERED THE WESTERN
HIGH PLAINS AND SHOULD PROGESS STEADILY EASTWARD THIS EVENING
REACHING THE WESTERN PORTION OF THE FORECAST AREA AROUND MIDNIGHT.
ENOUGH INSTABILITY IN ADVANCE OF THE FRONT FOR SMALL POPS ACROSS THE
FAR WEST THIS EVENING. BUT MUCH BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS ALONG AND BEHIND THE FRONT LATER TONIGHT AS COOL AIR
ALOFT ADVECTS IN WITH THE WAVE. QG FORCING IS WEAK TONIGHT...HOWEVER
FRONTAL CONVERGENCE IS STRONG AS WELL AS LOW LEVEL FRONTOGENESIS.
NORTHWEST WINDS WILL PICK UP BEHIND THE FRONT BECOMING GUSTY FROM
THE JAMES RIVER VALLEY WESTWARD LATE TONIGHT. AFTER A MILD
EVENING...OVERNIGHT TEMPERATURES WILL NOT DROP OFF LIKE THE PAST
COUPLE NIGHTS WITH MORNING LOWS HOLDING MOSTLY IN THE MID AND UPPER
50S.

ON MONDAY...NAM AND GFS ARE IN DECENT AGREEMENT WITH THE SFC
FROPA...AND THE ASSOCIATED UPPER TROF BEGINS CLOSING OFF AND DIVING
DOWN SWD THRU THE WRN PLAINS. THE GFS AND ECMWF ARE A LITTLE QUICKER
IN CLOSING THE UPPER TROF OFF COMPARED WITH THE NAM...BUT NOT ENOUGH
TO ALTER THE WX IN THIS FA. THE SFC FROPA BEGINS TO HANG UP SOME IN
THE ERN SECTIONS OF OUR FA AS IT OUTRUNS THE UPPER SUPPORT. THAT
CREATES AN INTERESTING SCENARIO IN THAT SHOWERS WITH ISOLATED
THUNDERSTORMS ARE LIKELY TO KEEP GENERATING THE NEAR BOUNDARY THRU
THE ERN PARTS OF THE FA DURING THE AFTERNOON. ALSO INITIALLY IN THE
MORNING...LIKELY POPS ARE STILL WARRANTED THRU MOST OF THE WRN HALF
OF THE FA WITH THE FROPA AND STRONG FRONTAL CONVERGENCE. CANNOT RULE
OUT MORNING TSRA IN OUR EAST EITHER DUE TO WAA AND ISENTROPIC
ASCENT. FINALLY CONCERNING PCPN...STILL LOOKS LIKE A STRONG DRY SLOT
USHERING IN DRY MID LVL AIR THRU THE SRN PART OF OUR FA WHICH SHOULD
GIVE ONLY VERY SPOTTY PCPN POTENTIAL IN THOSE AREAS AS THE DAY
PROGRESSES. POST FRONTAL WINDS WILL BECOME QUITE WINDY...BUT NOT
ENUF FOR AN ADVY AS H85 WIND SPEEDS ARE 30 TO 35 KTS. MAX TEMPS ON
MONDAY ARE VERY TRICKY...IN THAT FAIRLY MILD READINGS MAY PREVAIL
DESPITE CLOUDS JUST AHEAD OF THE FROPA IN OUR FAR ERN FA.
ELSEWHERE...WENT VERY CLOSE TO THE COOLER MET READINGS BEHIND THE
FRONT. FURTHERMORE TEMPERATURES MAY STEADY OUT OR EVEN FALL BEHIND
THE FRONT DURING THE AFTERNOON.

MONDAY NIGHT THRU TUESDAY NIGHT IS MARKED BY TROWALING IN THIS AREA.
THE VARIOUS MODELS ARE PRETTY CLOSE IN THESE THREE PERIODS WITH THE
POSITION OF THE CLOSED UPPER LOW OVR THE SWRN PLAINS. AND
CURRENTLY...ITS POSITION DOES FAVOR A TROWAL...ESP OVR OUR NRN
AREAS. IN ADDITION...BOTH THE NAM AND GFS RH TIME SECTIONS FAVOR A
LOT OF MOISTURE BLO H7 IN THIS AREA WHICH SHOULD PRODUCE PLENTY OF
CLOUD COVER. IN FACT...STRATUS OR STRATOCU WL BE A PROBLEM LINGERING
RIGHT INTO TUE NIGHT EVEN ACROSS THE DRY SLOTTED AREAS ACROSS OUR
FAR SRN FA AROUND KSUX. CONCERNING TEMPERATURES...WITH A COOL NORTH
WIND BLOWING ON TUESDAY...CONTINUED TO GO CLOSER TO THE COOLER MET
READINGS. IT WL NOT BE VERY PLEASANT FOR MOST OF OUR LOCATIONS.

FOR NOW...LEFT WED DRY AS THE NAM AND GFS ELIMINATE THE TROWALING
POTENTIAL. THE GFS CONTS ITS RETROGRESSION OF THE UPPER LOW BACK
TOWARD THE FOUR CORNERS AREA ON WED...WITH THE NAM AND ECMWF
CIRCLING AROUND THE SWRN PLAINS AREA. THE NEW 12Z ECMWF DOES STILL
KEEP PCPN POTENTIAL THRU THE NRN AND WRN SECTIONS OF OUR FA ON WED
DUE TO SOME TROWALING. HOWEVER OPTED TO LEAVE WED DRY FOR NOW IN
CASE THE UPPER LOW DOES INDEED BACK FURTHER WWD...WHICH IS CERTAINLY
POSSIBLY. ANTICIPATING LESS CLOUD COVER ON WED...THEREFORE MAX TEMPS
SHOULD MODIFY TO READINGS CLOSE TO NORMAL.

IN THE EXTENDED THURSDAY THRU SUNDAY...AS MENTIONED ABOVE...THE GFS
CONTS TO BE THE OUTLIER WITH RESPECT TO OTHER MEDR MODELS AND ITS
ENS MEAN IN RETROGRADING THE UPPER LOW BACK TOWARD THE FOUR CORNERS.
AS WEIRD AS THIS SOLN LOOKS...CERTAINLY CANNOT RULE IT OUT AS THE
GFS PERFORMED THE BEST IN HANDLING OUR PREV RETROGRADING UPPER LOW A
WEEK AGO. BUT EVEN THE SLOWER GFS THEN KICKS THE UPPER LOW OUT EWD
INTO THE PLAINS FRIDAY NIGHT THRU SAT NIGHT. THEREFORE OPTED FOR
PCPN CHCS MOVG UP FM THE SW ON FRIDAY...COVERNING THE CWFA ON FRIDAY
NIGHT AND EXITING ON SATURDAY. WL REEVALUATE FURTHER THE PCPN
POTENTIAL FOR SAT NIGHT ON MONDAYS SHIFT AS MANY TIMES THESE UPPER
LOWS EJECT SLOWER THEN ANTICIPATED. ACTUALLY FOR GUIDANCE OF UPPER
LOW AND PCPN PLACEMENT...THE DGEX LOOKED PRETTY GOOD...WHICH WAS A
MIDDLE OF THE ROAD COMPROMISE BETWEEN THE MORE AGGRESSIVE ECMWF AND
THE GFS SOLUTIONS. IT LOOKED FAIRLY CLOSE TO THE GFS ENS MEAN. NO
MAJOR CHANGES TO TEMPERATURES OR WINDS. WITH ANTICIPATED CLOUD COVER
LATE THIS WEEK AND SATURDAY...TIGHTENED THE DIRURNAL TEMP RANGE SOME
COMPARED TO GUIDANCE. /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 20, 4:34 AM CST, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 AM CDT SUN SEP 20 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
534 AM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL SPREAD EAST INTO THE AREA TONIGHT.
THUNDERSTORMS ARE EXPECTED TO MOVE INTO AREAS WEST OF THE JAMES
RIVER THIS EVENING...THEN SPREAD EAST AFTER MIDNIGHT. THOUGH
THERE IS A CHANCE OF THUNDERSTORMS IN MOST AREAS BY
DAYBREAK...THE MOST LIKELY AREAS TO SEE THUNDERSTORMS WILL BE IN
SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND
PORTIONS OF MINNESOTA AND IOWA ALONG THE HIGHWAY 75 CORRIDOR.

MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN BELOW SEVERE
LIMITS. HOWEVER...IF STORMS ARE ABLE TO DEVELOP WEST OF THE JAMES
RIVER DURING THE EARLY EVENING...AN ISOLATED STORM COULD PRODUCE
HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER ALONG AND EAST OF
INTERSTATE 29 ON MONDAY. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 112 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
September 21, 2:25 AM CST
Where
Dixon County, 0.86 mi NW of Ponca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -96.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195880.